Alert archive / Florida / Flash Flood Warnings in 1996
Flash Flood Warning 3, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this flash flood warning at Oct 8, 1996, 2:00 AM EDT for 4 counties in Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 1996, 2:00 AM EDT (06:00 UTC)
- Expired
- Oct 8, 1996, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Charlotte County, FL, DeSoto County, FL, Lee County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 91 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 6.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 080607 FFWTBW FLC027-015-071-081-115-081200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 200 AM EDT TUE OCT 8 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A FLOOD WARNING...EFFECTIVE UNTIL 800 AM EDT...FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...DESOTO COUNTY IN SOUTHWEST FLORIDA ...CHARLOTTE COUNTY...LEE COUNTY IN WEST CENTRAL FLORIDA ...MANATEE COUNTY...SARASOTA COUNTY AT 155 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL TOTALS OF THREE TO FIVE INCHES...ASSOCIATED WITH TROPICAL STORM JOSEPHINE...HAVE FALLEN DURING THE PAST 24 HOURS ALONG PARTS OF THE COASTAL AREAS OF WEST CENTRAL AND SOUTHWEST FLORIDA. SOME OF THE HEAVIEST RAINFALLS HAVE OCCURRED IN THE BRADENTON AND PORT CHARLOTTE METRO AREAS WHERE STREETS AND HOMES WHERE REPORTED TO HAVE FLOODED. ADDITIONAL HEAVY RAINFALL OF TWO TO FOUR INCHES CAN BE EXPECTED TO FALL OVER RAIN SATURATED SOILS AS BANDS OF HEAVY RAIN CONTINUE TO RAPIDLY MOVE INLAND FROM THE GULF OF MEXICO THROUGH SUNRISE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. ZALESKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 8:48 PM EDT, 5 hours 12 minutes earlier.
Area forecast discussion, Oct 7, 8:48 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 848 PM EDT MON OCT 07 1996 AS TROPICAL STORM JOSEPHINE MOVES OFF TO THE NORTHEAST SHE WILL RAPIDLY LOOSE A LOT OF HER TROPICAL CHARACTERISTICS. ONE LOOK AT SAT PIX SHOW A VERY STRONG NEARLY STATIONARY CONVERGENT BAND OFF THE SOUTHWEST COAST. THIS BAND IS BEGINNING TO LOOK LIKE A BAROCLINIC LEAF. THIS WILL SLOWLY MOVE NORTH AS THE TROPICAL STORM MOVES NORTH...OR COULD JUST CHANGE ITS ORIENTATION. EITHER WAY THE CWA WILL SEE HEAVY FLOODING RAINS OVER NIGHT. I VERY...VERY...VERY...STRONGLY SUGGEST THAT MIAMI ISSUE A FLOOD WATCH FOR THE ENTIRE CWA FOR THE OVER NIGHT HOURS. LOW LEVEL SHEAR STILL LOOKS PRETTY GOOD FOR SVERE THUNDERSTORMS AND TORNADOS. ABOUT AN HOUR AGO WE LOADED OUR VAD WINDS INTO SHARP AND CAME UP WITH HELICITIES WELL OVER 200. REPORTS CONTINUE TO COME IN WITH WHAT IS BECOMING A SIGNIFICANT COASTAL FLOODING SITUATION. MORE ON THAT IN THE HLS.0 SOBIEN
In the hours before
Special weather statement, Oct 7, 8:09 PM EDT, 5 hours 51 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-080800- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 800 PM EDT MON OCT 08 1996 ...THREAT FOR SIGNIFICANT FLOODING EXISTS OVER WEST CENTRAL AND SOUTHWEST FLORIDA... ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR THE OVER NIGHT HOURS... ...A HURRICANE WARNING IS IN EFFECT FOR LEVY...CITRUS...HERNANDO AND PASCO COUNTIES... ...A TROPICAL STORM WARNING IS IN EFFECT FOR PINELLAS...HILLSBOROUGH ...MANATEE AND SARASOTA COUNTIES... ...A HIGH WIND WARNING IS IN EFFECT FOR SUMTER AND POLK COUNTIES... TROPICAL STORM JOSEPHINE WILL MOVE ONSHORE LATER TONIGHT AND WITH IT BRING VERY HEAVY RAIN...STRONG GUSTY WINDS AND ISOLATED TORNADOS. A BAND OF STRONG SHOWERS AND THUNDERSTORMS CONTINUES OVER THE COASTAL WATERS FROM ENGLEWOOD TO BONITO BEACH AND OUT OVER THE COASTAL WATERS FOR WELL OVER 100 MILES. THIS LINE WILL MOVE LITTLE AND VERY HEAVY FLOODING RAIN CAN BE EXPECTED TO TRAIN OVER THE FT MYERS AND CHARLOTTE HARBOR AREAS FOR THE NEXT SEVERAL HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THE REST OF WEST FLORIDA. THE ATMOSPHERE IS CONDUCIVE FOR SEVERE THUNDERSTORMS AND TORNADOS DURING THE OVERNIGHT HOURS. NORTH OF PASCO COUNTY...SQUALLS FROM TROPICAL STORM JOSEPHINE WILL CONTINUE TO MOVE ONSHORE. AN ADDITIONAL STATEMENT WILL BE ISSUED LATER THIS MORNING IF CONDITIONS WARRANT. SOBIEN
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:03 PM EDT | Tornado Warning | TBW | Hillsborough, Manatee | 42 min |
| Oct 7, 10:06 PM EDT | Tornado Warning | TBW | Hillsborough, Manatee | 39 min |
| Oct 8, 2:00 AM EDT | Flash Flood Warning | TBW | Manatee | 6 hr |
| Oct 8, 6:22 AM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Lee | 53 min |
Nearby
Flash Flood Warnings in Florida, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.